Alert archive / Guam / Small Craft Advisories in 2021

Small Craft Advisory 17, NWS Guam

November 12, 2021

NWS Guam issued this small craft advisory at Nov 12, 2021, 11:56 PM CST. It was in force for 26 hr.

The area

The counties it named.

The facts

Issued
Nov 12, 2021, 11:56 PM CST (05:56 UTC)
Expired
Nov 14, 2021, 2:00 AM CST
In force
26 hr
Issued by
NWS Guam

The text

As transmitted.

862 
WHGM70 PGUM 130556
MWWGUM

URGENT - MARINE WEATHER MESSAGE
National Weather Service Tiyan GU
356 PM ChST Sat Nov 13 2021

PMZ151>154-140800-
/O.NEW.PGUM.SC.Y.0017.211113T0556Z-211114T0800Z/
Guam Coastal Waters-Rota Coastal Waters-Tinian Coastal Waters-
Saipan Coastal Waters-
356 PM ChST Sat Nov 13 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 PM CHST SUNDAY...

* WHAT...East winds 15 to 20 kt with frequent gusts up to 25 kt and
  seas 7 to 9 feet.

* WHERE...Marianas Coastal Waters.

* WHEN...Until 6 PM ChST Sunday.

* IMPACTS...Conditions will be hazardous to small craft.

* ADDITIONAL DETAILS...Largest concern is for frequent gusts making
  navigation challenging for smaller vessels. Winds are expected to
  diminish by Sunday evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions. Exercise
caution, especially near reef lines and when entering or leaving
harbors and inlets.

&&

$$

CRUZ
1 follow-up statement
441 
WHGM70 PGUM 132014
MWWGUM

URGENT - MARINE WEATHER MESSAGE
National Weather Service Tiyan GU
614 AM ChST Sun Nov 14 2021

PMZ151>154-140800-
/O.CON.PGUM.SC.Y.0017.000000T0000Z-211114T0800Z/
Guam Coastal Waters-Rota Coastal Waters-Tinian Coastal Waters-
Saipan Coastal Waters-
614 AM ChST Sun Nov 14 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM CHST THIS
EVENING...

* WHAT...East winds 15 to 20 kt with gusts up to 25 kt and seas 
  6 to 8 feet.

* WHERE...Tinian, Rota, Guam and Saipan Coastal Waters.

* WHEN...Until 6 PM ChST this evening.

* IMPACTS...Conditions will be hazardous to small craft.

* ADDITIONAL DETAILS...Largest concern is for frequent gusts making
  navigation challenging for smaller vessels. Winds are expected to
  diminish by this evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

Ziobro

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Guam wrote its last area forecast discussion before this small craft advisory went out at Nov 12, 4:35 PM CST, 7 hours 21 minutes earlier.

Area forecast discussion, Nov 12, 4:35 PM CST, 7 hours 21 minutes before
Area Forecast Discussion
National Weather Service Tiyan GU
835 AM ChST Sat Nov 13 2021

.Marianas Synopsis...
Guam Doppler weather radar shows isolated showers moving through the
Marianas Waters. The Ipan buoy reveals combined seas of 6 to 8 feet,
composed mainly of east trade-wind swell.

&&

.Discussion...
The trough passing south of Guam managed to raise just enough showers
to scuff along to the south of us, and largely miss the CNMI. The
next disturbance is the one the GFS was trying to spin up into a
tropical storm on Tuesday as it hits us. And, it's still trying that.
NavGem and ECMWF-HiRes take it south as a weaker system. Going with
that for now. Nevertheless, it is pumping up the trade-winds to our
east. Please see the marine section for full details. By Thursday
night, conditions will be drying out, if not a little sooner.

&&

.Marine...
ASCAT shows a huge fetch of trade winds east of the Marianas. Went
with the ECMWF-Wave as it was a foot higher than the current grids, a
foot higher than the GFSwave and agreed with satellite altimetry as
well as the buoy. Maintained the high risk of rip currents through
Sunday night, and looks like there could be another period starting
Monday night. This makes sense as, with a fetch like that, the seas
will not be in a hurry to trend downward. Winds are just below small
craft advisory criteria and will have to be watched.

&&

.Eastern Micronesia...
Satellite imagery continues to show an active ITCZ across the
region. Showers are starting to decrease around Majuro, and Kosrae
is expected to follow in that trend later today. Pohnpei currently
has showers developing just to the south, but showers are expected
to redevelop northward today.

Overall, little was changed with the latest forecast, except in the
short-term (next 12-48 hours) with the acceleration of the drier
weather across the region. Locally heavy showers and gusts around 25
knots in heavier showers were kept in today's forecast for Pohnpei
as the latest 12Z runs of the GFS still supports this outcome. Heavy
showers could cause some nuisance or short-term flooding for
Pohnpei. The 12Z run of the GFS continues to support the reign of
drier weather with moderate trade winds for the next 1-2 days as the
current convection pushes west before the ITCZ recycles with new
convection next week. It is important to note that the 12Z run of
the ECMWF was not in yet when the forecast was due, so the 12Z run
was compared to the 0Z run of the ECMWF that was available to
yesterday's day shift. The new run of the GFS was much drier
overall, compared to the older ECMWF, but the GFS still followed the
main trends of the previous forecast, which lead to only short-term
changes being made. Once the 12Z run of the ECMWF came in it did
trend more closely with the GFS.

Altimetry shows seas across the region are around 5 to 7 feet, with
seas about a foot less at Kosrae. Seas are expected to remain around
5 to 7 feet through the beginning of next week. Wave models push
seas to around 8 ft for Majuro by Thursday due to a mix of trade and
northeasterly swell.

&&

.Western Micronesia...
Satellite imagery this mornings shows scattered showers around Chuuk
while Yap proper and Palau are currently dry. However, the dry
period is expected to end soon as a trough moving south of Guam is
moving westward through Yap State and towards Palau. Cloud cover and
showers are expected to increase for Yap proper by this afternoon,
while Palau is expected to stay on the drier side until tonight.
Today for Chuuk, the GFS showed the possibility of gusts of 25
knots, especially in heavier showers, so locally heavy showers with
gusts of 25 knots possible in heavy showers was added for today.

Chuuk is expected to remain wet for the rest of the weekend as the
ITCZ remains active until about Sunday night or Monday when
convection is expected to diminish and move west. Chuuk may see a
brief period of drier weather before the ITCZ recycles and new
convection develops to the east and then moves westward. Yap and
Palau are also expected to be wet through the rest of the weekend as
the surface trough moves through. The GFS and ECMWF both still
support the transition to a monsoonal pattern with southwesterly
winds around Tuesday or Wednesday as a broader tropical disturbance
develops and moves towards the Marianas and then into the Philippine
sea. The 12Z runs of the GFS and ECMWF do differ on the development
of showers around Yap and Palau due to the positions of the
circulations. Both models show a weak circulation developing west of
Palau around Monday, but the GFS has it much closer to Palau and
this creates more showers around Yap and Palau. The ECMWF's
circulation moves west as another circulation develops within the
tropical disturbance around Monday. This circulation develops south
of the Guam and closer to Yap. The GFS develops this second
circulation slightly later and closer to Guam. The actual position
of any circulation that does develop will likely change the amount
and timing of showers, so monitor the forecast for any changes.

Combined seas are currently around 5 to 7 feet, due to trade and
northerly swell. Seas are expected to decrease by 1 to 2 feet late
Sunday or Monday.

&&

.GUM WATCHES/WARNINGS/ADVISORIES...
GU...High Rip Current Risk through late Sunday night for GUZ001>004.
MP...None.
Marianas Waters...None.
&&

Marianas: Stanko
Micronesia: Schank

Nearby

Small Craft Advisories in Guam, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.